Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX

June 21, 2004Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 2004, 1:47 AM CDT for Reagan County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 1:47 AM CDT (06:47 UTC)
Expired
Jun 21, 2004, 2:30 AM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS54 KMAF 210647
SVRMAF
TXC383-210730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 AM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS

* UNTIL 230 AM CDT

* AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF BIG LAKE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG LAKE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3109 10163 3109 10129 3135 10128 3139 10149

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:31 PM CDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 2:31 PM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SUN JUN 20 2004

.SHORT TERM...
TROPICAL MSTR LOOKS BETTER ESTABLISHED TDY AS MSTR HAS BEEN RECYCLED
INTO PLUME FROM LAST NIGHTS CONVECTION ACRS TRANS PECOS...ALTHOUGH
SFC DWPNTS HAVE DECREASED INTO THE M50S ACRS CENTRAL PB. REMNANT MCV
NOT VERY ACTIVE AND IS MOVING N INTO UPPER TRANS PECOS. ETA DEPICTS
A 7H CYCLONIC CIRC/TROF IN ERN/SRN AREA EARLY THIS EVENING.
MEANWHILE WELL DEFINED OUTFLOW BOUNDARY APPROACHING NE CWFA. LOW
LEVEL CONVERGENCE...DWPNTS N60 WITH 7H-5H LR/S OF 7 C/KM SHOULD BE
ENUF TO GET CAPES TO NEAR 1500 J/KG THERE...MSAS INDICATES LI/S TO
MINUS 8 ACRS SCURRY COUNTY. MSAS DOES REFLECT MORE STABLE CONDITIONS
IN WAKE OF BOUNDARY...SO DEPENDING HOW FAR S BOUNDARY MAKES IT
CONVECTIVE CONCERNS MAY BE MINIMIZED IN NE BY LATE PM. STORMS THAT
MAY BE IN THE E THIS EVENING WOULD HAVE FAVORABLE LOW LEVEL JET
SUPPORT TO CONTINUE INTO LATE NIGHT. HAVE EXPANDED 30 POPS INTO
PARTS OF NE. HEAVY RAIN...WINDS...MARGINALLY SEVERE HAIL PRIMARY
CONCERNS. WILL CONTINUE TO HIGHLIGHT HEAVY RAIN WORDING ACRS S. RIO
GRANDE AT PRESIDIO AND TRIBUTARIES (TERLINGUA AND ALAMITO CREEKS)
HAVE BEEN RUNNING HIGH FROM FROM LAST NIGHTS STORMS ACRS BIG
BEND...WON/T TAKE MUCH RAIN TO GET THEM TO RISE.

.LONG TERM...
A SHORTWAVE RIDGE OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS WILL
FLATTEN OUT TONIGHT...ALLOWING THE FLOW TO BECOME MORE ZONAL ON
MONDAY. A SHORTWAVE TROUGH CENTERED OVER SOUTHERN CALIFORNIA THIS
AFTERNOON WILL TRANSLATE ACROSS THE SOUTHWESTERN STATES OVER THE
NEXT COUPLE OF DAYS. IN ADVANCE OF THIS FEATURE...SEVERAL MINOR
SHORTWAVES EMBEDDED WITHIN THE UPPER FLOW WILL TRACK ACROSS THE
FORECAST AREA MONDAY AND MONDAY NIGHT. THE GFS MODEL ACTUALLY TRIES
TO BREAK OFF AN UPPER LOW OVER NORTHERN MEXICO AND BRING INTO TOWARD
THE AREA LATE MONDAY AFTERNOON. THE ETA MODEL DOES NOT INDICATE THIS
FEATURE...BUT STILL BRINGS MINOR SHORTWAVES ACROSS DURING THE
AFTERNOON. IN EITHER CASE...A SURFACE LOW AND AN ASSOCIATED FRONTAL
BOUNDARY SHOULD DEVELOP/MOVE INTO THE TEXAS PANHANDLE MONDAY
AFTERNOON COURTESY OF A MORE SIGNIFICANT SHORTWAVE TRACKING ACROSS
THE CENTRAL PLAINS. THE SURFACE LOW SHOULD BE CENTERED ACROSS THE
NORTH/NORTHEAST ZONES BY LATE AFTERNOON...WITH A SURFACE TROUGH
EXTENDING DOWN THROUGH THE EASTERN THIRD OR SO OF THE FORECAST AREA.
THE ATMOSPHERE WILL BE UNSTABLE ACROSS THE AREA WITH DEWPOINTS FROM
THE UPPER 40S IN THE MOUNTAINS TO THE LOWER TO MID 60S ACROSS THE
EAST AND SOUTHEAST. WITH THE BOUNDARY APPROACHING THE AREA FROM THE
NORTH AND ADDITIONAL LIFT PROVIDED BY SHORTWAVES IN THE
VICINITY...WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST
LOCATIONS...WITH THE NORTHEAST PART OF THE CWA AND THE SOUTHWEST
MOUNTAINS HIGHLIGHTED WITH THE BEST CHANCES. A FEW STORMS MAY BE
SEVERE IN THE NORTH/NORTHEAST ON MONDAY IN THE VICINITY OF THE
SURFACE LOW/FRONTAL BOUNDARY. A CHANCE OF THUNDERSTORMS WILL PERSIST
MONDAY NIGHT AS THE FRONT CONTINUES TO PUSH SOUTH...PARTICULARLY
ACROSS THE EASTERN THIRD OR SO OF THE AREA...WHERE LIFT SHOULD BE
MAXIMIZED.

THE COLD FRONT SHOULD BE LOCATED ACROSS THE RIO GRANDE BY LATE
TUESDAY AFTERNOON...WITH ALL AREAS IN A MOIST UPSLOPE FLOW. AS A
RESULT...TEMPERATURES WILL BE BELOW NORMAL ACROSS MOST...IF NOT ALL
AREAS. WITH THE UPSLOPE FLOW AND ADDITIONAL SHORTWAVES RIDING
SOUTHEAST TOWARD THE AREA...HAVE INCREASED PRECIPITATION CHANCES TO
THE 30-40 PCT CATEGORY FOR MOST LOCATIONS. THE SHORTWAVE RESPONSIBLE
FOR TUESDAY/S RAIN WILL MOVE EAST OF THE AREA WEDNESDAY. MODELS TRY
TO REBUILD THE RIDGE OVER THE SOUTHERN STATES WEDNESDAY
AFTERNOON...BUT WEAK IMPULSES MAY STILL PROVIDE LIFT FOR ADDITIONAL
THUNDERSTORMS. HAVE KEPT THE BETTER CHANCES OF RAIN CONFINED TO
WESTERN AREAS WEDNESDAY.

NO SIGNIFICANT CHANGES TO THE FORECAST HAVE BEEN MADE BEYOND
WEDNESDAY. WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THE REMAINDER OF THE EXTENDED FORECAST AS MODELS CONTINUE TO BRING A
PARADE OF SHORTWAVES OVER THE AREA. HAVE GENERALLY KEPT TEMPERATURES
CLOSE TO OR SLIGHTLY BELOW GUIDANCE VALUES THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             70  96  69  86 /  30  30  30  40
CARLSBAD NM               68  97  66  86 /  20  10  10  30
DRYDEN TX                 71  93  70  91 /  30  10  30  40
FORT STOCKTON TX          71  97  68  87 /  30  20  30  40
GUADALUPE PASS TX         64  91  64  79 /  30  10  10  40
HOBBS NM                  68  96  67  86 /  20  20  20  40
MARFA TX                  61  90  58  83 /  30  30  20  40
MIDLAND INTL AIRPORT TX   70  96  69  86 /  30  20  30  40
ODESSA TX                 70  96  69  87 /  30  20  30  40
WINK TX                   73 101  71  92 /  30  20  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/21
Hazardous weather outlook, Jun 20, 1:30 PM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SUN JUN 20 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
130 PM CDT (1230 PM MDT) SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE PRODUCING DAMAGING WINDS AND HAIL. ANY THUNDERSTORMS
THAT DEVELOP TODAY ARE EXPECTED TO MOVE SLOWLY INCREASING THE CHANCE
FOR LOCALLY HEAVY RAIN.  THE MOST LIKELY LOCATIONS TO RECEIVE HEAVY
RAINFALL WILL BE ACROSS THE TRANS PECOS SOUTH OF A LINE FROM NEAR VAN
HORN TO SHEFFIELD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS MONDAY
AFTERNOON AND EVENING.  SOME OF THESE STORMS COULD BE SEVERE...WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER LAW ENFORCEMENT
AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...
AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE SITUATION MONDAY.

In the hours before

Local storm report, Jun 20, 11:12 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 PM CDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     10 SW MIDLAND           31.90N 102.20W
06/20/2004  60 MPH           MIDLAND            TX   LAW ENFORCEMENT

            ON FM 1788 SOUTH OF INTERSTATE 20. TX DPS RPT.

&&

TL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:50 PM CDTSevere Thunderstorm WarningMAFMidland40 min
Jun 21, 3:04 AM CDTSevere Thunderstorm WarningMAFReagan56 min
Jun 21, 4:03 AM CDTSevere Thunderstorm WarningMAFReagan57 min
Jun 21, 5:06 AM CDTSevere Thunderstorm WarningMAFReagan54 min
Jun 21, 5:08 AM CDTFlash Flood WarningMAFReagan3 hr
Jun 21, 5:22 AM CDTTornado WarningMAFReagan38 min
Jun 21, 6:05 PM CDTSevere Thunderstorm WarningMAFMartin55 min
Jun 21, 6:35 PM CDTSevere Thunderstorm WarningMAFHoward55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.